Illinois, 2023

Hail and Damaging Winds in Illinois, June 29, 2023

June 29, 2023 · NWS LOT · 11 events in 6 counties and zones

Scattered thunderstorms moved across northern Illinois during the early morning of June 29th producing mainly large hail. A line of thunderstorms moved across east central Illinois during the early afternoon of June 29th producing mainly wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois during the early morning of June 29th producing mainly large hail. A line of thunderstorms moved across east central Illinois during the early afternoon of June 29th producing mainly wind damage. Isolated thunderstorms developed across northeast Illinois during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 29, 1:00 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 29, 1:00 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
200 AM CDT Thu Jun 29 2023

.SHORT TERM...
Issued at 200 AM CDT Thu Jun 29 2023

Through Friday...

...MULTIPLE ROUNDS OF SEVERE WEATHER POSSIBLE ACROSS THE AREA
TODAY...

All eyes are on the large and intense HP supercell in southwestern
Nebraska which is in the process of growing upscale into a compact
bow echo. The supercell is located just to the north of a stationary
boundary and weak surface low pressure system centered in north-
central Kansas, and along the southern fringe of an elongated 40-
50kt 500mb upper-level jet streak. Downstream of the supercell, the
airmass from central Kansas to west-central Illinois is unusually
unstable with steep mid-level lapse rates of 8 K/km and abundant low-
level moisture leading to 3000-4000 J/kg of MUCAPE. Taken together,
there is increasing confidence that the HP supercell in southwestern
Nebraska will evolve into an eastward-racing MCS and possible
derecho into central Illinois this afternoon. Even if the core of
the MCS moves into central Illinois, areas south of I-80 would be
prone to the northern side of the bow, and hence, destructive winds.
A rough estimating of timing has the MCS approaching a line from
Mendota to Bloomington between 12p-3p, and Gary to Rensselaer
between 2p-4p. The SPC D1 outlook upgrading our far southwestern
area to a Level 3/5 aligns with this expectation. (Note the
afternoon arrival of an MCS suggests high temperatures and hence a
dangerous heat threat may be mitigated this afternoon in spite of
rising humidity levels).

The fly in the ointment in an otherwise straight forward forecast is
the expectation for scattered elevated thunderstorms to develop over
northern and central Illinois sometime in the next 1-2 hours and
potentially fester until the MCS arrives from the west. Depending
on where early-morning convection is most prevalent, any residual
low-level cold pool may steer the incoming MCS southward or
cause it to decay while moving into central Illinois. Even at
this hour, determining where elevated convection will develop remains
immensely challenging owing to subtle low-level forcing (e.g. no
real coherent LLJ) along the edge of a northeastward-spreading
EML plume. At this point, 1-minute GOES-16 nighttime microphysics
imagery depicts several areas of ACCAS that may eventually explode
into convection. The first is in southern Wisconsin; the second
is just west of a line from Peoria to Springfield; and the third
east of St. Louis. Right now, the Wisconsin ACCAS looks most
impressive locally, suggesting it may be on the cusp of taking
off. Wherever convection develops in the next 1-2 hours, it will
likely carry a threat for damaging hail with a secondary threat
for damaging winds especially if upscale growth can occur. Once we
get a feel for how widespread convection will be this morning,
we'll have a better idea of the threat presented by the MCS this
afternoon.

One other thing to keep an eye on is the potential for convection to
develop along a southeastward-drifting cold front along the Illinois
and Wisconsin border this evening with a threat for all hazards, but
such a threat depends on (you guessed it) coverage of convection
this morning and this afternoon. In all, the message for today is
simple: stay up to date on the forecast!!

Conceptually, outflow from widespread convection this afternoon and
evening should push the expansive instability plume well south of
our area tonight and tomorrow. As a result, we are cautiously
optimistic any renewed MCSs in the ongoing "Ring of Fire" pattern
will track south of our area through Friday, though we'll hold onto
20-30% chances for storms just in case. At least some prospects for
sunshine support highs in the mid to upper 80s Friday afternoon.

Borchardt

&&

.LONG TERM...
Issued at 200 AM CDT Thu Jun 29 2023

Saturday through Wednesday...

Heading into Saturday, the typical variance in handling (likely
convectively modulated) short-waves plays a role, plus once again
regarding where the baroclinic zone and instability gradient set
up. With the big picture idea of higher instability favored over
southern areas, think that Saturday generally points toward
locations near and south of I-80 having a relatively higher chance
of showers and storms. There's a plausible scenario in which the
northern half of the CWA ends up primarily dry into or through
Saturday evening. Higher end PWATs poking northward suggest that
where thunderstorms develop Saturday-Saturday night would have a
threat for heavy/torrential downpours, while weak mid-level lapse
rates and marginal bulk shear point toward a marginal at best
threat for organized convection.

There's better agreement in a short-wave trough translating east-
northeastward on Sunday, with cloudy, cooler, and showery
conditions area-wide. However, higher PoPs and relatively higher
but still low thunder chances are currently indicated south half
or so of the CWA due to limited instability focusing southward.
Some of the forecast guidance temporarily closes off and slows
Sunday's trough, which would keep the cooler and showery
conditions around even into Monday.

The above being said, the NBM forecast currently leans in favor
of the trough exiting east by Monday, enabling seasonably warm
conditions to more quickly return, and then Tuesday (Independence
Day) and Wednesday featuring very warm conditions away from the
lake and moderate humidity levels. With higher heights yielding a
lack of appreciable large scale forcing, subtle convergence and
reaching convective temp could drive some isolated to widely
scattered convection centered on peak heating Monday through
Wednesday, implying widespread disruption of outdoor events to be
less likely at this vantage point. Stay tuned.

Castro

&&

.AVIATION...
For the 06Z TAFs...

The main near-term concern this morning is with potential rapid
elevated convective development southwest of the Chicago metro in
the pre-dawn hours with activity shifting toward the terminals
around and after sunrise (roughly 11-13Z window). Some uncertainty
on the northward extent exists into the Chicago metro sites, but
maintained TEMPO TS especially with the potential of severe
convection into the C90 airspace from the southwest. Meanwhile, SE
winds up to 10 knots will veer SSW 10-15 knots around or shortly
after TS this morning.

Focus then turns to a second round of convection originating in
the central Great Plains (CO/NE/KS) early this morning. Upstream
trends and observations support continued upscale growth near the
NE/KS line into southern IA this morning and through the northern
2/3 of IL this afternoon. The Chicago terminals are progged to
favor the northern periphery of this convection/MCS, with severe
winds of 50+ knots not out of the question. If the pre-dawn
convection just upstream does not materialize, subsequent
forecasts will require more aggressive wording (TEMPO/Prevail,
higher winds, etc) and some refinement in exact timing.

Beyond this afternoon, dry conditions should prevail tonight
unless prior convection under-performs and scattered TS develops
within the residual untapped unstable air mass this evening.

Finally, ongoing higher near-surface smoke concentrations from
Canadian wildfires remains prevalent early this morning, and will
likely continue with generally IFR visibility through the day
(outside of convection).

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 29, 2:18 AM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
318 AM CDT Thu Jun 29 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-300830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
318 AM CDT Thu Jun 29 2023 /418 AM EDT Thu Jun 29 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado Risk.
     Limited Hail Risk...up to ping pong ball size.
     Elevated Damaging Wind Risk...up to 70 mph.

DISCUSSION...

Multiple waves of severe thunderstorms are possible today. The
first is ongoing at press time with scattered coverage across the
area. The second window is this afternoon as a line of storms from
the Plains races into Illinois. The third is this evening near the
Wisconsin state line. Damaging hail and winds are possible in each
round.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Severe Thunderstorm Risk.
Saturday and Sunday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
Monday through Wednesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed throughout the day. Any reports of severe weather
  would be greatly appreciated.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 40 mph.

LMZ740>745-300830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
318 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to ping pong ball size.
     Limited Thunderstorm Wind Gust Risk...up to 60 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Wednesday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Milwaukee radar (KMKX), 83 km away, was scanning. The volume nearest the first event began at 08:19 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Winnebago

When
June 29, 2:21 AM CST to 2:24 AM CST
Where
Winnebago County, Loves Park
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
42.320, -89.050

Photos showed hail at least 2 inches in diameter.

Hail, Winnebago

When
June 29, 2:23 AM CST to 2:25 AM CST
Where
Winnebago County, Machesney Park
Measured
1.25 in hail
Reported by
Public
Coordinates
42.350, -89.040

Hail, Winnebago

When
June 29, 2:26 AM CST to 2:29 AM CST
Where
Winnebago County, 2.9 mi ESE of Loves Park
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.300, -89.000

Hail, Winnebago

When
June 29, 2:31 AM CST to 2:32 AM CST
Where
Winnebago County, 3.61 mi SE of Harlem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.297, -88.980

A photo was shared of quarter size hail near the intersection of Spring Creek Road and Perryville Road.

Hail, Boone

When
June 29, 2:47 AM CST to 2:51 AM CST
Where
Boone County, 1 mi W of Belvidere to 2 mi E of Belvidere
Measured
1 in hail
Reported by
Public
Coordinates
42.250, -88.870

Multiple quarter size hail reports were received from Belvidere.

Hail, McHenry

When
June 29, 3:10 AM CST to 3:11 AM CST
Where
McHenry County, 3.58 mi W of Marengo
Measured
1 in hail
Reported by
Public
Coordinates
42.250, -88.670

Thunderstorm Wind, Ford

When
June 29, 12:18 PM CST
Where
Ford County, Gibson City
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.470, -88.370

Trees were blown down.

Thunderstorm Wind, Ford

When
June 29, 12:33 PM CST to 12:34 PM CST
Where
Ford County, 0.5 mi W of Paxton to 1 mi E of Paxton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.460, -88.109

Trees and power lines were blown down throughout Paxton.

Thunderstorm Wind, Ford

When
June 29, 12:34 PM CST
Where
Ford County, 0.53 mi W of Paxton
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
40.460, -88.110

A private weather station measured a wind gust to 62 mph.

Thunderstorm Wind, Iroquois

When
June 29, 1:01 PM CST to 1:02 PM CST
Where
Iroquois County, 0.5 mi W of Watseka to 0.5 mi E of Watseka
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.780, -87.740

Trees and power lines were blown down across Watseka.

Hail, Cook

When
June 29, 2:25 PM CST to 2:26 PM CST
Where
Cook County, 0.51 mi E of Irving Park
Measured
1 in hail
Reported by
Social Media
Coordinates
41.950, -87.710

Photos shared on social media showed hail ranging from penny to quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098754, 1098756, 1098759, 1112023, 1098765, 1098768, 1098778, 1098779, 1098780, 1098781, 1098782.